Kentucky, 2008

Hail in Kentucky, August 5, 2008

August 5, 2008 · NWS LMK · 1 event in 1 county or zone

An isolated thunderstorm produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An isolated thunderstorm produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 5, 2:15 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 5, 2:15 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT TUE AUG 5 2008

.SHORT TERM (TONIGHT AND WEDNESDAY)...

THE NAM HAD A GOOD HANDLE ON THE PRECIPITATION EARLIER THIS MORNING
SO WILL FOLLOW THE NAM FOR THE REMAINDER OF THE PERIOD. MAIN CONCERN
WILL BE THE POSSIBILITY OF STRONG TO SEVERE STORMS THIS AFTERNOON
AND EVENING HOURS. MID 70 DEWPOINTS ADVECTING INTO THE WRN FA WILL
INCREASE THE CHANCE OF CONVECTION ALONG THE CONVERGENCE BOUNDARY
AHEAD OF A COLD FRONT OVER NRN IL/IN. IF THE MLCAPES OF 2000+ J/KG
CAN BE REALIZED...THEN STRONG TO SVR STORMS COULD FORM OVER SRN
IL/WRN KY...AND PUSH EASTWARD INTO OUR WRN CWA. THE MAIN THREATS
WOULD BE DAMAGING WINDS...FOLLOWED BY A MARGINAL HAIL THREAT. THE
SOUTH WILL REMAIN MOSTLY DRY THIS EVENING WITH A CHANCE OF AN
ISOLATED CELL OR TWO IF THE PREFRONTAL BOUNDARY STAYS INTACT.

CONTINUING WITH THE NAM...THE NEXT CHANCE OF PRECIPITATION WILL BE
OVERNIGHT INTO WEDNESDAY MORNING WHEN THE COLD FRONT DROPS SOUTH
TOWARD THE OHIO RIVER. A SHORTWAVE TROUGH CURRENTLY IN SOUTH DAKOTA
WILL MAKE ITS WAY DOWN INTO THE FA AT THE SAME TIME...WHICH WILL
HELP DEVELOP SHOWERS/STORMS OVER THE NWRN CWA AROUND ROUGHLY 06Z-12Z
WEDNESDAY CONTINUING ESE ACROSS THE CWA INTO WEDNESDAY MORNING. THE
FRONT WILL STALL OUT IN THE AFTERNOON ACROSS SRN KY...WHICH MAY
FOCUS THE PRECIPITATION SOUTH OF THE OHIO RIVER IF IT HOLDS
TOGETHER. A TEMPERATURE ISSUE WILL BE THE MAIN FACTOR ON WEDNESDAY
WITH THE LOCATION OF THE PRECIPITATION. WILL KEEP THE EAST COOLER
DUE TO PRECIPITATION AND CLOUD COVER SINCE IT WILL BE HARD TO
RECOVER ONCE THE FRONT MOVES THROUGH.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

FOR THE EARLY PART OF THE LONG TERM...AN UPPER LEVEL TROUGH WILL
MOVE THROUGH NORTHWEST FLOW WITH A COLD FRONT DROPPING TO THE SOUTH.
BEYOND THE WEEKEND...MODELS DIFFER IN THEIR SOLUTIONS AND WILL LEAN
TOWARD THE ECMWF WITH THE UPPER FLOW FLATTENING AND FRONTS BECOMING
MORE STATIONARY EAST TO WEST THE FIRST PART OF THE WEEK. GFS REMAINS
MORE AMPLIFIED IN ITS SOLUTION BUT IS BEGINNING TO TREND MORE TOWARD
ECMWF TO OUR WEST SO WILL LEAN MORE HEAVILY ON ECMWF SOLUTION.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...
AT THE BEGINNING OF THE THE LONG TERM A COOL FRONT WILL BE MOVING
SOUTH THROUGH CENTRAL KENTUCKY WITH SHOWERS AND THUNDERSTORMS
OCCURRING ACROSS THE AREA. THE SHOWERS WILL DIMINISH ACROSS THE FAR
NORTH TOWARD MORNING THEN END FROM THE NORTH DURING THE DAY THURSDAY
AS THE FRONT SETTLES TO THE SOUTH.

DRIER AIR WILL SPREAD INTO THE AREA THURSDAY NIGHT WITH CLOUDS
DECREASING FROM THE NORTH AS A MID LEVEL TROUGH DEEPENS ACROSS THE
APPALACHIANS AND UPPER AIR RIDGING STRENGTHENS OVER THE NORTHERN AND
CENTRAL PLAINS.

FRIDAY THROUGH SUNDAY...
SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE FRONT ON
FRIDAY AND WILL SETTLE OVER THE LOWER OHIO VALLEY ON SATURDAY.
COOLER AIR BROUGHT SOUTH BY NORTHERLY WINDS AHEAD OF THE FRONT WILL
KEEP TEMPERATURES A LITTLE COOLER WITH HIGHS IN THE 80S.

MEANWHILE THE MID AND UPPER FLOW WILL BECOME MORE ZONAL FOR THE
EARLY PART OF NEXT WEEK.

SUNDAY NIGHT THROUGH TUESDAY...
WITH LEANING MORE TOWARD THE ECMWF AND A FLATTER MORE ZONAL FLOW...
EAST TO WEST FRONTS WILL BECOME MORE STATIONARY NEAR THE OHIO
VALLEY. THIS WILL RESULT IN INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS OVER THE AREA FOR THE LATTER PART OF THE FORECAST
PERIOD.

A WARM FRONT THAT WAS LOCATED OVER WESTERN MISSOURI AND ARKANSAS
DURING THE DAY SUNDAY WILL ADVANCE EAST TO THE MISSISSIPPI RIVER BY
MONDAY MORNING. CLOUDS AND RAIN WILL SPREAD EAST ACROSS THE AREA
SUNDAY NIGHT AHEAD OF THE FRONT WITH THE FRONT BECOMING STATIONARY
ACROSS SOUTHERN KENTUCKY AND TENNESSEE. A SECOND FRONT WILL DROP
SOUTH INTO CENTRAL INDIANA BY TUESDAY MORNING. SHOWERS AND
THUNDERSTORMS WILL BE SCATTERED OVER THE AREA FOR THE LATTER PART OF
THE LONG TERM. THE CLOUDS AND SHOWERS WILL HOLD HIGH TEMPERATURES IN
THE 80S.

&&

.AVIATION (18Z TAFS)...

EARLIER SHRA/TSRA ARE MOVING OFF TO THE EAST...AND WILL CONTINUE TO
AFFECT THE LEX TERMINAL THROUGH 19Z. OTHERWISE ISOLATED TO SCATTERED
SHRA/TSRA MAY AFFECT THE SDF AND LEX TERMINALS THROUGH 2Z. MAY EVEN
INCLUDE A VCSH OR VCTS AT THE BWG TERMINAL DUE TO AN OUTFLOW
BOUNDARY MOVING SOUTH WHICH MAY SPARK A RENEGADE SHOWER OR TWO
THROUGH 22Z.

MORE CONVECTION WILL DEVELOP OVERNIGHT ALONG AN APPROACHING COLD
FRONT. THE BEST CHANCE FOR THIS PRECIP TO AFFECT THE SDF TERMINAL
WILL BE BETWEEN 6 AND 12Z WEDNESDAY MORNING. WILL INCLUDE THIS IN
THE SDF TAF AND A FEW HOURS LATER IN THE LEX TAF. HOWEVER WILL KEEP
PRECIP WORDING WITHIN THE VICINITY AT BWG SINCE THE FRONT WILL BE
NORTH OF THERE. MAY HAVE MVFR TO IFR VSBYS OVERNIGHT DUE TO
MIST/FOG. OTHERWISE MVFR CIGS WILL BE POSSIBLE WITH ANY
THUNDERSTORM.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...SLD/AL
LONG TERM....MBS
AVIATION.....SLD
Hazardous weather outlook, Aug 5, 2:45 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT TUE AUG 5 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EDT (245 PM CDT) TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA
LATE THIS AFTERNOON INTO THE EVENING HOURS. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING STRONG WINDS UP TO 60 MPH...MARGINALLY
SEVERE HAIL...AND HOURLY RAINFALL RATES OF UP TO ONE INCH. THE BEST
CHANCE FOR STRONG TO SEVERE STORMS THIS EVENING WILL BE ALONG AND
WEST OF I-65.

OTHER WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
AFTER MIDNIGHT NEAR THE OHIO RIVER...WHERE HEAVY RAINFALL AND
DANGEROUS LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT
WILL CONTINUE AT TIMES FROM WEDNESDAY INTO THURSDAY AS THE FRONT
SLOWLY MOVES SOUTH ACROSS THE OUTLOOK AREA. THE STRONGEST STORMS
DURING THIS PERIOD SHOULD OCCUR WEDNESDAY AFTERNOON AND THEN AGAIN
LATE WEDNESDAY EVENING INTO THURSDAY MORNING. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...HEAVY
RAINFALL...AND POSSIBLY PENNY SIZE HAIL.

THERE WILL BE CHANCE FOR MORE THUNDERSTORMS SUNDAY NIGHT THROUGH
TUESDAY AS A WARM FRONT APPROACHES THEN BECOMES STATIONARY TO OUR
SOUTH THE EARLY PART OF NEXT WEEK. LIGHTNING AND MODERATE RAIN WILL
BE THE MAIN THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE THIS AFTERNOON
THROUGH THURSDAY MORNING.

AL/MBS

In the hours before

Special weather statement, Aug 5, 10:31 AM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1131 AM EDT TUE AUG 5 2008

KYZ029>031-033>043-045>049-051630-
ANDERSON-BOURBON-BULLITT-CLARK-FAYETTE-FRANKLIN-HARRISON-HENRY-
JEFFERSON-JESSAMINE-MERCER-NELSON-NICHOLAS-OLDHAM-SCOTT-SHELBY-
SPENCER-WASHINGTON-WOODFORD-
1131 AM EDT TUE AUG 5 2008

...STRONG THUNDERSTORMS AFFECTING THE NORTHERN BLUEGRASS...

AT 1126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM CYNTHIANA...TO NEAR
SHELBYVILLE...MOVING SOUTHEAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...AND GUSTY WINDS OF AROUND 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAINFALL WILL
ACCOMPANY THESE STORMS...WHICH MAY PRODUCE UP TO AN INCH OF RAIN IN
UNDER AN HOUR.

THESE STORMS WILL BE...
  NEAR LAWRENCEBURG BY 1140 AM EDT.
  NEAR VERSAILLES BY 1145 AM EDT.
  NEAR LEXINGTON BY 1155 AM EDT.
  NEAR WINCHESTER BY 1210 PM EDT.

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Aug 5, 10:54 AM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1154 AM EDT TUE AUG 5 2008

KYZ023-024-026>028-053-061>065-070>078-081-082-052000-
HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY-LARUE KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...BEAVER DAM...
LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...HODGENVILLE...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
1154 AM EDT TUE AUG 5 2008 /1054 AM CDT TUE AUG 5 2008/

...HEAT INDEX VALUES RISING INTO THE LOW 100S THIS AFTERNOON...

TEMPERATURES RISING INTO THE 90S THIS AFTERNOON COMBINED WITH HIGH
HUMIDITY WILL PRODUCE HEAT INDEX VALUES RANGING FROM 100 TO 105
DEGREES...MAINLY ALONG AND WEST OF A LINE FROM BRANDENBURG TO
CAMPBELLSVILLE.

THE COMBINATION OF THE HEAT AND HUMIDITY EXPECTED THIS AFTERNOON
COULD CREATE HEAT EXHAUSTION...ESPECIALLY FOR THE VERY YOUNG AND
ELDERLY. TAKE THE PROPER PRECAUTIONS BY DRINKING PLENTY OF
FLUIDS...LIMITING YOUR TIME OUTDOORS AND WEARING LIGHT-COLORED
CLOTHING AND SUNSCREEN. REMEMBER TO CHECK ON THE ELDERLY...THE
VERY YOUNG...AND YOUR PETS.

AL
Special weather statement, Aug 5, 2:53 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT TUE AUG 5 2008

INZ076-083-084-089-052045-
CRAWFORD-DUBOIS-ORANGE-PERRY-
353 PM EDT TUE AUG 5 2008

...A LINE OF STRONG STORMS WITH GUSTY WINDS WILL MOVE SOUTHEAST
ACROSS DUBOIS AND INTO PERRY COUNTIES...

AT 351 PM EDT/251 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14
MILES SOUTHWEST OF PAOLI TO 8 MILES WEST OF DALE...OR ALONG A LINE
EXTENDING FROM 30 MILES SOUTH OF BEDFORD TO 22 MILES NORTH OF
ROCKPORT...AND MOVING SOUTHEAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH... ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR WICKLIFFE BY 400 PM EDT.
  NEAR RICEVILLE BY 405 PM EDT.
  NEAR UNIONTOWN BY 310 PM CDT.
  NEAR ST. CROIX BY 415 PM EDT.
  NEAR WEST FORK BY 420 PM EDT.

JSD

The radar

The Louisville radar (KLVX), 33 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
August 5, 3:55 PM EST
Where
Meade County, Battletown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.070, -86.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132440.